Texas, 2023High Wind in Texas, February 14, 2023
February 14, 2023 · NWS AMA · 21 events in 18 counties and zones
The first in what became a series of strong upper level systems passed northeast over the Panhandles on February 14th. The upper level system rapidly strengthened as it passed to the northeast, leading to the development of a corridor of very intense winds out of the north on the back side of the system.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first in what became a series of strong upper level systems passed northeast over the Panhandles on February 14th. The upper level system rapidly strengthened as it passed to the northeast, leading to the development of a corridor of very intense winds out of the north on the back side of the system. These damaging wind gusts, as high as 84 mph at the Guymon airport, led to a dust storm the northeastern Panhandles. Farther south, strong gusts to around 60 to 70 mph out of the southwest occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 14, 6:49 AM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Feb 14, 6:49 AM CST, 2 hours 56 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Amarillo TX
649 AM CST Tue Feb 14 2023
...New AVIATION...
.SHORT TERM ...
(Today through Wednesday night)
Issued at 437 AM CST Tue Feb 14 2023
Rain has largely ended in the Panhandles as of this writing and
winds have become breezy, and it'll stay as such until the lower
levels become more well-mixed. GFS is more aggressive with the
mixing due to stronger surface winds in the near-term, resulting
in a pronounced mixed layer starting around 5AM-6AM. However, GFS
has already been too aggressive with the surface winds, so
leaning away from that possibility. The more reasonable solution
is what most models are showing, which pushes the more pronounced
mixed layer from emerging to 8AM-9AM. This makes more sense
because the wind speeds look more reasonable and that the sun
will be up to help the winds mix the lower atmosphere.
Part of a 700mb jet will impact the southern Texas Panhandle, and
some of that jet will mix to the surface and produce 55-60 mph gusts.
Therefore, the previously issued High Wind Warning and Wind Advisory
remains intact. Fortunately, rain did fall in the areas with the
strongest winds and lowest RHs so there's currently some optimism
that the rain will help suppress fire weather today.
Expecting some wrap-around precip in the Oklahoma Panhandle this
morning. It'll start as a rain-snow mix in Cimarron county around
6AM-9AM, transitioning to rain and extending into Texas county
between 9AM-Noon. There's a chance this rain will extend into the
northwest Texas Panhandle counties. Less than a quarter inch of
snow is expected overall.
Winds will weaken rather quickly in the afternoon after the surface
low darts off to the northeast. This raises the possibility that
the window for high wind warning and wind advisory conditions
may only last a few hours at any given location.
From this afternoon through most of tonight, dry conditions are
expected and winds will be breezy. As the next system approaches,
snow may begin by 6AM Wednesday in Cimarron county.
Vanden Bosch/Andrade
&&
.LONG TERM ...
(Thursday through Monday)
Issued at 437 AM CST Tue Feb 14 2023
An upper level low over eastern Oregon early this morning will dive
south southeast to near the 4-corners region by early Wednesday
morning. The Panhandles will be under increasing diffluent flow
aloft along with vorticity advection during the day on Wednesday.
Meanwhile, the upper low is expected to move from the 4-corners to
near Trinidad Colorado by late Wednesday afternoon and then into
western Kansas Wednesday evening. The southern end of the trough
then sweeps through the Panhandles overnight Wednesday. Snow should
start in the western Oklahoma Panhandle by sunrise on Wednesday and
then the snow is expected to expand across the Oklahoma Panhandle
and much of the Texas Panhandle during the day Wednesday. Some rain
will still be possible mainly southeast of Highway 60. Cimarron,
northern Texas and northwest Dallam Counties looks to stand the best
chance at seeing the highest amounts of snow from this system. 4 to
6 inches will be possible in these areas with locally higher
amounts. The snowfall accumulations are expected to drop off
quickly to the southeast of the heaviest band where places to the
southeast of a Romero to Lipscomb line will not likely see more than
a dusting. We may see a little extra snowfall in Beaver County
Wednesday night as the wrap-around snow affects this area. Have
gone ahead and added Dallam County into the Winter Storm Watch as
the latest models suggest there could be 5 to 6 inches near Texline
and adjacent areas of northwest Dallam County. But we have turned
Cimarron County over to a Winter Storm Warning where our
confidence is the highest right now.
The rest of the forecast goes dry after sunrise Thursday as systems
stay to our north through early next week. Highs on Thursday are
expected to remain in the 30's and 40's. Highs will rebound to
around 60 by Saturday and then highs are expected to be in the 60's
and 70's for Sunday and Monday.
&&
.AVIATION...
(12Z TAFS)
Issued at 553 AM CST Tue Feb 14 2023
A rain/snow mix is expected at KDHT in conjunction with MVFR
conditions from 14z to 17z. VFR conditions are otherwise expected.
Strong winds are expected at all 3 TAF sites, with the strongest
expected to occur at KAMA and KDHT. Winds will diminish in the
late afternoon. An Aviation Weather Warning will be issued for
KAMA for today.
Vanden Bosch/Andrade
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 63 36 53 17 / 10 10 50 30
Beaver OK 59 28 38 15 / 10 0 80 70
Boise City OK 59 25 30 10 / 50 10 100 30
Borger TX 66 35 52 18 / 10 10 60 40
Boys Ranch TX 64 34 48 17 / 20 10 70 30
Canyon TX 63 36 53 17 / 10 0 40 20
Clarendon TX 67 39 60 20 / 0 0 20 20
Dalhart TX 62 28 36 11 / 60 10 90 30
Guymon OK 60 27 34 12 / 30 10 90 60
Hereford TX 62 35 52 17 / 10 0 50 20
Lipscomb TX 60 30 47 16 / 0 0 60 60
Pampa TX 63 35 54 17 / 10 0 50 40
Shamrock TX 66 35 63 20 / 0 0 20 20
Wellington TX 69 36 65 22 / 0 0 10 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Winter Storm Watch from Wednesday morning through Wednesday
evening for TXZ001.
Wind Advisory until 6 PM CST this evening for TXZ009-010-015.
High Wind Warning until 6 PM CST this evening for TXZ011>014-
016>020-317.
OK...Winter Storm Warning from 6 AM Wednesday to midnight CST
Wednesday night for OKZ001.
Winter Storm Watch from Wednesday morning through Wednesday
evening for OKZ002.
&&
SHORT TERM...52
LONG TERM....15
AVIATION...52Hazardous weather outlook, Feb 14, 5:14 AM CST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
514 AM CST Tue Feb 14 2023
OKZ001>003-TXZ001>020-317-142315-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
514 AM CST Tue Feb 14 2023
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Strong winds with gusts to around 60 mph will be possible across
much of the southern Texas Panhandle. A High Wind Warning is in
effect for the southern Texas Panhandle until 6 pm. A Wind
Advisory is in effect for the east central Texas Panhandle until 6
pm.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Accumulating snowfall will be possible Wednesday and Wednesday
night across the Oklahoma Panhandle, as well as portions of the
northern Texas Panhandle. Blowing and drifting snow will also be
possible. A Winter Storm Warning is in effect Wednesday and
Wednesday night for Cimarron County. A Winter Storm Watch is in
effect for Texas and Dallam counties for Wednesday and Wednesday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
High Wind, Randall County
- When
- February 14, 9:45 AM CST to 11:59 AM CST
- Where
- Randall County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Multiple mesonet stations across the county measured wind gusts between 58 mph and 64 mph. The peak gust of 64 mph was measured at the station 1 mile west of Canyon at 0955CST.
High Wind, Sherman
- When
- February 14, 10:04 AM CST to 11:43 AM CST
- Where
- Sherman forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
A couple of mesonet stations located in the county measured multiple wind gusts exceeding 58 mph between 1004CST and 1143CST. The peak gust of 77 was measured by the station near Sunray at 1118CST.
High Wind, Gray
- When
- February 14, 10:18 AM CST to 12:55 PM CST
- Where
- Gray forecast zone
- Measured
- 46 kt (53 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
The mesonet station located near Lake McClellan measured sustained winds in excess of 40 mph between 1018CST and 1255CST. The highest 5 minute average for sustained winds was 53 mph.
High Wind, Carson
- When
- February 14, 10:33 AM CST to 11:29 AM CST
- Where
- Carson forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
A couple of mesonet stations located in the county measured multiple wind gusts in excess of 58 mph between 1033CST and 1129CST. The peak wind gust of 60 mph was measured by the station 3 miles SE of Pantex at 1129CST.
High Wind, Gray
- When
- February 14, 10:35 AM CST to 12:48 PM CST
- Where
- Gray forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Multiple mesonet stations located in the county measured multiple wind gusts in excess of 58 mph between 1035CST and 1248CST. The peak gust of 72 mph was measured by the station near 2 ESE of Pampa at 1154CST.
High Wind, Hartley
- When
- February 14, 10:41 AM CST
- Where
- Hartley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
High Wind, Hansford
- When
- February 14, 10:43 AM CST to 1:02 PM CST
- Where
- Hansford forecast zone
- Measured
- 49 kt (56 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
The mesonet station located near Palo Duro Reservoir, or 9 NW of Waka, measured sustained winds in excess of 40 mph between 1043CST and 1302CST. The max 5 min average wind was 56 mph.
High Wind, Deaf Smith
- When
- February 14, 10:45 AM CST
- Where
- Deaf Smith forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Both the AWOS located in Hereford and a mesonet station near Hereford measured a wind gust of 60 mph at 1045CST.
High Wind, Hutchinson
- When
- February 14, 11:10 AM CST to 11:45 AM CST
- Where
- Hutchinson forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
The ASOS located at Borger and another mesonet station located near Stinnett measured multiple wind gusts in excess of 58 mph between 1110CST and 1145CST. The peak gust of 67 mph was measured by the ASOS at 1140CST.
High Wind, Hansford
- When
- February 14, 11:24 AM CST to 12:31 PM CST
- Where
- Hansford forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
Multiple mesonet stations located around the county measured multiple wind gusts in excess of 58 mph between 1124CST and 1231CST. The peak wind gust of 72 mph was measured by the station located 9 miles northwest of Waka at 1216CST.
High Wind, Oldham
- When
- February 14, 11:29 AM CST
- Where
- Oldham forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
High Wind, Hemphill
- When
- February 14, 11:32 AM CST to 2:42 PM CST
- Where
- Hemphill forecast zone
- Measured
- 48 kt (55 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
Two mesonet stations located in the county measured sustained winds in excess of 40 mph between 1132CST and 1420CST. The highest 5 minute average for sustained winds was 55 mph measured by the mesonet located 6 miles ESE of Lora.
High Wind, Hemphill
- When
- February 14, 11:37 AM CST to 1:59 PM CST
- Where
- Hemphill forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
Two mesonet stations located in the county measured multiple wind gusts in excess of 58 mph between 1137CST and 1359CST. The peak wind gust of 76 mph occurred at 1316CST and was measured 6 miles ESE of Lora.
High Wind, Moore
- When
- February 14, 11:37 AM CST
- Where
- Moore forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
High Wind, Potter
- When
- February 14, 11:42 AM CST
- Where
- Potter forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
High Wind, Armstrong
- When
- February 14, 12:00 PM CST
- Where
- Armstrong forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
High Wind, Donley
- When
- February 14, 12:20 PM CST
- Where
- Donley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
High Wind, Collingsworth
- When
- February 14, 12:49 PM CST
- Where
- Collingsworth forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
High Wind, Ochiltree
- When
- February 14, 1:15 PM CST
- Where
- Ochiltree forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
High Wind, Lipscomb
- When
- February 14, 1:34 PM CST
- Where
- Lipscomb forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
High Wind, Wheeler
- When
- February 14, 1:52 PM CST
- Where
- Wheeler forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in California, February 14, 2023$100,000 · 74 kt wind · 12 events
- High Wind in New Mexico, February 14, 2023$150,000 · 68 kt wind · 2 events
- High Wind in Texas, February 14, 2023$50,000 · 63 kt wind · 23 events
- Drought in Oklahoma, February 14 to 28, 202329 events
- Winter Storm and Heavy Snow in New Mexico, February 14 to 16, 202351 kt wind · 25 events
- High Wind and Winter Weather in South Dakota, February 14 to 15, 202355 kt wind · 24 events
- Blizzard and High Wind in North Dakota, February 14 to 15, 202357 kt wind · 17 events
- Winter Weather in California, February 14, 202316 events
- Dust Storm and Heavy Snow in Arizona, February 14 to 15, 202355 kt wind · 16 events
- High Wind in Kansas, February 14, 202370 kt wind · 14 events
- Frost and Freeze and Winter Weather in California, February 14 to 16, 202314 events
- Winter Storm and Heavy Snow in Colorado, February 14 to 15, 202313 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080224, 1080244, 1080234, 1080239, 1080231, 1080228, 1080237, 1080222, 1080225, 1080236, 1080221, 1080233, 1080226, 1080229, 1080223, 1080230, 1080227, 1080245, 1080240, 1080232, 1080246.